Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

On Runge-Kutta methods for parabolic problems with time-dependent coefficients


Author: Ohannes A. Karakashian
Journal: Math. Comp. 47 (1986), 77-101
MSC: Primary 65N10; Secondary 65W05
DOI: https://doi.org/10.1090/S0025-5718-1986-0842124-1
MathSciNet review: 842124
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Galerkin fully discrete approximations for parabolic equations with time-dependent coefficients are analyzed. The schemes are based on implicit Runge-Kutta methods, and are coupled with preconditioned iterative methods to approximately solve the resulting systems of linear equations. It is shown that for certain classes of Runge-Kutta methods, the fully discrete equations exhibit parallel features that can be exploited to reduce the final execution time to that of a low-order method.


References [Enhancements On Off] (What's this?)

  • [1] O. Axelsson, "Solution of linear systems of equations: Iterative methods," in Sparse Matrix Techniques (V. A. Barker, ed.), Lecture Notes in Math., Vol. 572, Springer-Verlag, Berlin, Heidelberg and New York, 1976, pp. 1-51. MR 0448834 (56:7139)
  • [2] G. A. Baker, J. H. Bramble & V. Thomée, "Single step Galerkin approximations for parabolic problems," Math. Comp., v. 31, 1977, pp. 818-847. MR 0448947 (56:7252)
  • [3] L. A. Bales, "Semidiscrete and single step fully discrete approximations for second order hyperbolic equations with time-dependent coefficients," Math. Comp., v. 43, 1984, pp. 383-414. MR 758190 (86g:65179a)
  • [4] L. A. Bales, O. A. Karakashian & S. M. Serbin, "On the $ {A_0}$-stability of rational approximations to the exponential function with only real poles." (Submitted for publication.)
  • [5] J. H. Bramble & P. H. Sammon, "Efficient higher order single-step methods for parabolic problems: Part I," Math. Comp., v. 35, 1980, pp. 655-677. MR 572848 (81h:65110)
  • [6] K. Burrage, "Efficiently implementable algebraically stable Runge-Kutta methods," SIAM J. Numer. Anal., v. 19, 1982, pp. 245-258. MR 650049 (83d:65235)
  • [7] K. Burrage & J. C. Butcher, "Stability criteria for implicit Runge-Kutta methods," SIAM J. Numer. Anal., v. 16, 1979, pp. 46-57. MR 518683 (80b:65096)
  • [8] J. C. Butcher, "Implicit Runge-Kutta processes," Math. Comp., v. 18, 1964, pp. 50-64. MR 0159424 (28:2641)
  • [9] J. C. Butcher, "A stability property of implicit Runge-Kutta methods," BIT, v. 15, 1975, pp. 358-361.
  • [10] J. C. Butcher, "On the implementation of implicit Runge-Kutta methods," BIT, v. 16, 1976, pp. 237-240. MR 0488746 (58:8263)
  • [11] M. Crouzeix, Sur l'Approximation des Équations Différentielles Opérationnelles Linéaires par des Méthodes de Runge-Kutta, Thèse, Université de Paris VI, 1975.
  • [12] M. Crouzeix, "Sur la B-stabilité des méthodes de Runge-Kutta," Numer. Math., v. 32, 1979, pp. 75-82. MR 525638 (80f:65081)
  • [13] J. Douglas, Jr., T. Dupont & R. Ewing, "Incomplete iterations for time-stepping a Galerkin method for a quasilinear parabolic problem," SIAM J. Numer. Anal., v. 16, 1979, pp. 503-522. MR 530483 (80f:65117)
  • [14] J. L. Lions & E. Magenes, Nonhomogeneous Boundary Value Problems and Applications, Vol. II, Springer-Verlag, New York, 1973. MR 0350179 (50:2672)
  • [15] S. P. Nørsett, "One step methods of Hermite type for numerical integration of stiff systems," BIT, v. 14, 1974, pp. 63-77. MR 0337014 (49:1787)
  • [16] S. P. Nørsett & G. Wanner, "The real-pole sandwich for rational approximations and oscillation equations," BIT, v. 19, 1979, pp. 79-94. MR 530118 (81d:65040)
  • [17] P. H. Sammon, Approximations for Parabolic Equations with Time-Dependent Coefficients, Ph.D. Thesis, Cornell University, Ithaca, N.Y., 1978.
  • [18] P. H. Sammon, Convergence Estimates for Semidiscrete Parabolic Approximations, Mathematics Research Center Technical Survey Report No. 2053, 1980.
  • [19] A. Wolfbrandt, "A note on a recent result of rational approximations to the exponential function," BIT, v. 17, 1977, pp. 367-368. MR 0464551 (57:4481)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65N10, 65W05

Retrieve articles in all journals with MSC: 65N10, 65W05


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1986-0842124-1
Article copyright: © Copyright 1986 American Mathematical Society

American Mathematical Society